Alert archive / Michigan / Small Craft Advisories in 2021
Small Craft Advisory 25, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this small craft advisory at Mar 17, 2021, 3:33 PM EDT. It took effect at Mar 18, 2021, 5:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 17, 2021, 3:33 PM EDT (19:33 UTC)
- In effect from
- Mar 18, 2021, 5:00 AM EDT
- Expired
- Mar 18, 2021, 3:24 AM EDT
- In force
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
283 WHUS73 KGRR 171933 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 333 PM EDT Wed Mar 17 2021 LMZ844>848-180345- /O.UPG.KGRR.GL.A.0004.210318T0900Z-210319T0600Z/ /O.NEW.KGRR.GL.W.0005.210318T0900Z-210319T0900Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI- 333 PM EDT Wed Mar 17 2021 ...GALE WARNING IN EFFECT FROM 5 AM THURSDAY TO 5 AM EDT FRIDAY... * WHAT...Northeast winds increasing to gales to 35 knots overnight and continuing into at least Thursday evening. Waves 2 to 5 feet are expected in much of the area with the off shore winds. High waves, possibly exceeding 6 feet are forecast off of Little Sable Point. * WHERE...St Joseph to Pentwater. * WHEN...From 5 AM Thursday to 5 AM EDT Friday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...The strongest winds and largest waves will occur Thursday afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ849-180345- /O.UPG.KGRR.GL.A.0004.210318T0900Z-210319T0600Z/ /O.NEW.KGRR.SC.Y.0025.210318T0900Z-210319T0900Z/ Pentwater to Manistee MI- 333 PM EDT Wed Mar 17 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM THURSDAY TO 5 AM EDT FRIDAY... * WHAT...Northeast winds 20 to 30 knots and waves 4 to 7 feet expected. * WHERE...Pentwater to Manistee MI. * WHEN...From 5 AM Thursday to 5 AM EDT Friday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...The strongest winds and largest waves are expected Thursday afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ DUKE
2 follow-up statements
949 WHUS73 KGRR 180241 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1041 PM EDT Wed Mar 17 2021 LMZ844>848-181045- /O.CON.KGRR.GL.W.0005.210318T0900Z-210319T0900Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI- 1041 PM EDT Wed Mar 17 2021 ...GALE WARNING REMAINS IN EFFECT FROM 5 AM THURSDAY TO 5 AM EDT FRIDAY... * WHAT...Northeast gales to 35 knots expected. Waves 2 to 5 feet but exceeding 6 feet off of Little Sable Point. * WHERE...St Joseph to Pentwater. * WHEN...From 5 AM Thursday to 5 AM EDT Friday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...The strongest winds and largest waves will occur Thursday afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ849-181045- /O.CON.KGRR.SC.Y.0025.210318T0900Z-210319T0900Z/ Pentwater to Manistee MI- 1041 PM EDT Wed Mar 17 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 AM THURSDAY TO 5 AM EDT FRIDAY... * WHAT...Northeast winds to 30 knots and waves 4 to 8 feet expected. * WHERE...Pentwater to Manistee MI. * WHEN...From 5 AM Thursday to 5 AM EDT Friday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...The strongest winds and largest waves will occur Thursday afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
340 WHUS73 KGRR 180724 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 324 AM EDT Thu Mar 18 2021 LMZ849-181530- /O.UPG.KGRR.SC.Y.0025.210318T0900Z-210319T0900Z/ /O.EXB.KGRR.GL.W.0005.210318T0900Z-210319T0300Z/ Pentwater to Manistee MI- 324 AM EDT Thu Mar 18 2021 ...GALE WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...Northeast winds 20 to 30 knots with gusts up to 35 knots and waves 4 to 9 feet expected. * WHERE...Pentwater to Manistee MI. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ844>848-181530- /O.CON.KGRR.GL.W.0005.210318T0900Z-210319T0900Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI- 324 AM EDT Thu Mar 18 2021 ...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM EDT FRIDAY... * WHAT...Northeast gales to 35 knots expected. Waves 2 to 5 feet but exceeding 6 feet off of Little Sable Point. * WHERE...St Joseph to Pentwater. * WHEN...From 5 AM Thursday to 5 AM EDT Friday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Mar 17, 3:27 PM EDT, 6 minutes earlier.
Area forecast discussion, Mar 17, 3:27 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
327 PM EDT Wed Mar 17 2021
LATEST UPDATE...
Synopsis/Discussion/Marine
.SYNOPSIS...
Issued at 327 PM EDT Wed Mar 17 2021
- Precipitation tonight into Thursday looks to be mainly rain
- Winds ramp up tonight and remain blustery into Thursday night
- Period of dry weather Thursday night through Monday
- Chances for rain increase again Tuesday into Wednesday
&&
.DISCUSSION...(This evening through next Wednesday)
Issued at 327 PM EDT Wed Mar 17 2021
-- Precipitation tonight into Thursday looks to be mainly rain --
Precipitation across Central Lower Michigan is associated with a
shearing out and weakening mid level shortwave. This precipitation
should gradually weaken and end as we work through tonight. The
precipitation should mainly be rain as the profiles look a bit
warmer today in the model than they did yesterday. Not out of the
realm of possibilities that after dark a bit of light snow may mix
in at the end, but this should have no impacts given a warming
ground and marginal surface temperatures.
Precipitation associated with the plains upper low will move into
Southern Lower Michigan tonight, with the steadiest precipitation
occurring on Thursday across Southern Lower Michigan. At this
time, it looks like this precipitation will stay mainly rain in
our area as well. Profiles overall look to be just warm enough to
keep precipitation rain.
-- Winds ramp up tonight remain blustery into Thursday night --
Winds will ramp up tonight in between a high off to our north near
1032mb's and a low moving into the Ohio Valley that will be sub
1000mb's into the afternoon hours of Thursday. This will set the
stage for a windy period from overnight through the day on
Thursday and into Thursday evening at least. Discussed the need
for a possible wind advisory, but at this time held off. Mostly
likely area where wind gusts will flirt with criteria (45mph) will
be in the southern 3 rows of GRR counties, or from I-96 southward.
Ensemble means would say we will stay just below criteria around
40 mph gusts, while some raw operational model output would
suggest higher gusts. At this point sided with the ensembles and
the evening and overnight shifts will be monitoring.
-- Period of dry weather Thursday night through Monday --
A period of dry weather is expected from Thursday night through
Monday. Ridging both at the surface and aloft leads to a high
confidence of quiet and fair weather. Temperatures will be on a
moderating trend during this time frame with readings nosing
towards 60 with time.
-- Chances for rain increase again Tuesday into Wednesday --
Chances for rain will be on the increase early to mid next week.
There is still some disagreement on how a wave ejects out of the
plains and into the Great Lakes, but it looks like Tuesday night
may be the best time frame for precipitation with a possible cold
front swinging through the area.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 142 PM EDT Wed Mar 17 2021
Clear skies persist for most of lower Michigan this afternoon but
we will begin to see MVFR clouds move into the area late tonight
into Thursday with rain showers. Winds that are currently fairly
light will increase Thursday morning, gusting up to 25 to 30
knots or higher with the highest gusts expected for the southern
third of third of the state. Winds will become predominately
northeasterly by tonight.
&&
.MARINE...
Issued at 327 PM EDT Wed Mar 17 2021
We have dropped the Gale Watch and issued a Gale Warning south of
Pentwater. A Small Craft Advisory is now in effect north of
Pentwater. These marine headlines run from 500am Tonight to 500am
Friday morning. It appears we should mix into the 35 to 40 knot
range over the nearshore waters late tonight through Thursday
evening. The lakeshore observation sites may not hit gale
criteria, but we believe gale winds will be realized over the
water. Given the off shore/northeast wind, the highest winds/gusts
will occur out towards the 5 mile mark. 3 to 5 foot waves are
possible in all areas. The lowest waves will occur near Grand
Haven and Muskegon given the northeast winds. The highest waves
will occur up near the Points, where 6-7 foot waves may build off
shore.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory from 5 AM Thursday to 5 AM EDT Friday for
LMZ849.
Gale Warning from 5 AM Thursday to 5 AM EDT Friday for
LMZ844>848.
&&
SYNOPSIS...Duke
DISCUSSION...Duke
AVIATION...Thielke
MARINE...DukeHazardous weather outlook, Mar 17, 6:26 AM EDT, 9 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 626 AM EDT Wed Mar 17 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-180730- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 626 AM EDT Wed Mar 17 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Patchy dense early morning fog could lead to a few slick spots to star the day today. Snow may mix in with rain around Ludington to Clare this afternoon, though accumulations will likely be minor. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Winds from the northeast could gust over 40 mph on Thursday. Scattered power outages are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-180730- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 626 AM EDT Wed Mar 17 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Gales from the northeast are possible on Thursday. Waves will increase on Thursday especially near the Sable Points and near South Haven to St Joseph. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 3:33 PM EDT | Gale Warning | GRR | 31 hr |
Nearby
Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.